Aspergum; Bufferin; Ecotrin; Empirin; Synalgos; Aspirin overdose
This is poisoning from an overdose of aspirin.
- Anacin caplets and tablets
- Alka Seltzer
Note: This list may not be all inclusive.
- body as a whole
heart and blood vessels
- low blood pressure
- rapid heart rate
- rapid breathing
- stop breathing
eyes, ears, nose, and throat
- ringing in the ears
- nausea and vomiting
- dry mouth
Contact Poison Control to get appropriate treatment information.
Before Calling Emergency
Determine the following information:
- the patient’s age, weight, and condition
- the name of the product (ingredients and strengths if known)
- the time it was swallowed
- the amount swallowed
Poison Control, or a local emergency number
They will instruct you if it is necessary to take the patient to the hospital. See Poison Control centers for telephone numbers and addresses. Take the container with you to the emergency room.
What to expect at the emergency room
Some or all of the following procedures may be performed:
- Use gastric lavage.
- Administer activated charcoal.
- Administer a laxative.
- Take a blood sample to determine the salicylate level in blood and arterial blood gasses.
- Administer fluids (milk, fruit juices or, in severe cases, IV fluids).
- Sponge water baths to control fever.
- Give other medications as needed.
- Treat complications as necessary.
The prognosis (probable outcome) depends on the blood level of salicylates found. A potentially toxic dose is seen above 150 mg/kg to 300 mg/kg (mg of aspirin/kg body weight). Recovery is likely if the proper treatment is instituted.
by Gevorg A. Poghosian, Ph.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.